California, 2003

Damaging Wind in California, August 25, 2003

August 25, 2003 · NWS SGX · 1 event in 1 county or zone

Power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 25, 1:04 PM PST, 32 minutes earlier.

Area forecast discussion, Aug 25, 1:04 PM PST, 32 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
204 PM PDT MON AUG 25 2003

.SYNOPSIS...MONSOON FLOW AROUND AN UPPER LEVEL HIGH PRESSURE CENTER
OVER ARIZONA WILL CONTINUE WARM AND MUGGY CONDITIONS THIS
WEEK...WITH CHANCES OF STRONG THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS DURING THE AFTERNOONS. A FEW SHOWERS AND THUNDERSTORMS COULD
STRAY WEST OF THE MOUNTAINS AS WELL. OTHERWISE A SHALLOW MARINE
LAYER WILL CONTINUE AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG
NEAR THE COAST.

DISCUSSION...STRONG THUNDERSTORMS WELL UNDERWAY THIS AFTERNOON AND
EXPECTED TO CONTINUE WITH SOME DRIFT OFF THE MTNS TO THE WEST AS THE
AFTERNOON WEARS ON. LOW CLOUDS CONTINUE AT THE SAN DIEGO CNTY
BEACHES WITH ONSHORE GRADIENTS RUNNING NEAR 4 MBS TO THE LOWER
DESERTS.

12Z AVN RUN SHOWS QUASI-STATIONARY UPPER HIGH OVER AZ TO CONTINUE
INTO THE WEEKEND WITH SOME MONSOONAL MOISTURE CONTINUING. THE UPPER
AND MID LEVEL FLOW VEERS TO A MORE SOUTHERLY DIRECTION TUE WHICH
SHOULD HELP TO KEEP ACTIVITY OUT OF THE COASTAL AND VALLEY AREAS.
LATEST HURRICANE TRACK PROJECTS IGNACIO TO MOVE NW OVER COLD WATERS
WEST OF BAJA. UPPER FLOW WILL BE WEAK THOUGH AND WE WILL LIKELY SEE
PROJECTIONS CHANGE WITH TIME. IN ANY CASE SOME RESIDUAL MOISTURE
FROM THE REMNANTS WILL BE POSSIBLE HERE LATE IN THE WEEK.

LONGER RANGE UK AND EC MODELS HOLD THE RIDGE OVER US INTO THE
WEEKEND WHILE THE GFS WAS BREAKING THE RIDGE DOWN FASTER WITH THE
LAST RUN. WILL KEEP LABOR DAY DRY FOR NOW IN THE EXTENDED...BUT
GIVEN THE TIME OF YEAR AND OUR WELL DEVELOPED MONSOON...NOT MUCH
CONFIDENCE.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.

NNNN
Hazardous weather outlook, Aug 25, 5:00 AM PST, 8 hours 36 minutes before
CAZ042-043-048-050-055>058-060>062-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME
SOUTHWEST CALIFORNIA CONTINUES THROUGH 900 PM TONIGHT.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS
OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD
BE SIGNIFICANT FOR...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS...
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MACKECHNIE

The radar

The San Diego radar (KNKX), 50 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Diego

When
August 25, 1:36 PM PST to 1:45 PM PST
Where
San Diego County, Pine Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.817, -116.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369437.